Indiana, 2009

Flooding in Indiana, May 9 to 11, 2009

May 9 to 11, 2009 · NWS IND · 3 events in 3 counties and zones

Heavy rain briefly caused the White River to slightly exceed its banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rain briefly caused the White River to slightly exceed its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 9, 2:15 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, May 9, 2:15 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 AM EDT SAT MAY 9 2009

.DISCUSSION...
MAIN CONCERN FOR THE SHORT TERM ARE THE TEMPERATURES AND WIND. A
COLD FRONT IN EASTERN ILLINOIS WILL MOVE THROUGH INDIANA DURING THE
MORNING. CONDITIONS HAVE STABILIZED OVERNIGHT. DURING THE EVENING
LIFTED INDEXES IN NORTHERN IL WERE -4 WITH -2 EXTENDING INTO CENTRAL
SECTIONS. AS THIS SYSTEM MOVES THROUGH INDIANA THE GFS AND NAM HAS
THE VALUES DECREASING TO -2 IN THE NORTH TO 1 IN THE CENTRAL
SECTIONS. THE RUC IS SLIGHTLY STRONGER BUT STILL HAS MORE STABLE
CONDITIONS. THE SHOWERS THAT WERE ALONG THE FRONT HAVE DISSIPATED AS
GUIDANCE FORECAST. WILL GO WITH THE DRY GUIDANCE VALUES. STRONG COLD
AIR ADVECTION BEGINS AFTER FROPA. THERE WERE AREAS OF FOG WITH SOME
ASSOCIATED STRATUS. SATELLITE PICTURES SHOW THAT CONDITIONS ABOVE
THE ST IS MOSTLY CLEAR. THE FOG SHOULD MIX OUT DURING THE EARLY
MORNING. THIS WILL INITIALLY PROVIDE SOME SUNSHINE WHICH WILL HELP
TO PUSH TEMPS UP. AS THE CAA TAKES PLACE SC WILL DEVELOP. ALL MODELS
HAVE AN AREA OF HIGH RH AROUND 4K FEET. THEY ARE ALSO SLOW AT
DECREASING SURFACE TEMPS. TEMPS SHOULD INCREASE DURING THE MORNING
THEN BECOME STEADY DURING THE AFTERNOON AS THE CAA TAKES PLACE.
WINDS MAY BE A PROBLEM BEGINNING LATER IN THE MORNING. GUIDANCE FOR
THE LAST TWO RUNS HAS BEEN CONSISTANT WITH SUSTAINED VALUES IN THE
UPPER TEENS. GUIDANCE EQL LEVEL IS USUALLY GOOD INDICATION OF GUSTS.
THIS HAS SPEEDS NEAR 30. WITH MIXING SOME OF THESE GUSTS MAY REACH
SURFACE. INCREASED WINDS TODAY TO 15-25 MPH.

THE GFS TEMPS TONIGHT HAVE INCREASED FROM THE PREVIOUS RUN. THE NAM
IS WARMER AND HAS BEEN VERY CONSISTANT WITH THE PREVIOUS RUNS. DUE
TO THIS CONSISTANCE WILL GO CLOSER TO THE WARMER NAM TEMPS. ALL
MODELS INCLUDING ECM HAS THE FRONT MOVING INTO THE GULF COAST STATES
BY MONDAY MORNING. WITH HIGH PRESSURE BUILDING INTO THE AREA. A WEAK
AREA OF PVA MOVES THROUGH AROUND SUNSET SUNDAY. THERE IS LIMITED
MOISTURE AVAILABLE WITH THIS SO WILL NOT INCLUDE ANY POPS WITH IT.
ON MONDAY SOME WAA DOES START TO TAKE PLACE. GUIDANCE VALUES DO NOT
DIFFER MUCH SO WILL GO NEAR THEM.

AS FOR THE EXTENDED...UPPER RIDGE WL REMAIN ACRS THE RGN THROUGH
TUESDAY PROVIDING A CONTINUATION OF THE DRY AND COOL WX. RETURN FLOW
BEGINS TUES AFTERNOON AND WARM FRONT APPROACHES LATE ON TUES NIGHT
AS THE UPPER RIDGE MOVES TO THE EAST. EXPECT INCREASING CLOUDS ON
TUESDAY NIGHT ALONG WITH SHRA CHCS BY WED MORNING. ECMWF AND GFS
THEN PUSH AN UPPER LVL SYSTEM THROUGH THE GRT LKS ON WED AND
THURS...AND WITH CYCLONIC FLOW ALOFT WL NEED TO MENTION PCPN CHCS.
GFS IS MORE AGGRESSIVE WITH PUSH A SFC CD FRONT SOUTH OF INDIANA ON
FRI...BUT BOTH ECMWF AND GFS STILL KEEP A TROUGHY PATTERN IN PLACE
ALOFT. GIVEN THIS CONFIDENCE ON FRI IS LOW BUT CHC POPS SEEM
WARRANTED ATTM GIVEN THE UPPER PATTERN.

&&

.AVIATION...DISCUSSION FOR 06Z TAFS

TONIGHTS RAIN AND CLEARING SKIES HAVE COMBINED TO ALLOW FOR FOG TO
DEVELOP. THE FOG IS PATCHY AND VSBY HAS BEEN TOUGH TO FORECAST AS IT
BOUNCES AROUND QUICKLY. WILL GO WITH A PREVAILING GROUP OF MVFR AT
MOST SITES FOR LIGHT FOG AND TEMPO FOR LOWER VSBY FROM 06 TO 08Z
WITH LIFR POSSIBLE AT BMG AND IFR ELSEWHERE. AN APPROACHING COLD
FRONT WILL CAUSE CONDITIONS TO IMPROVE TOWARDS 10Z. A WIND SHIFT
AROUND THIS TIME WILL BRING IN STRONGER NORTHWEST WINDS AND AFTER
15Z SUSTAINED WINDS OF 12-15KTS WITH GUSTS OF 22-24KTS ARE POSSIBLE.
SOME MVFR CIGS WITH THE FRONT SHOULD LIFT TO VFR DURING THE
AFTERNOON AS CLOUDS DISSIPATE BEHIND THE FRONT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JOHNSON
PUBLIC...HAINES
Hazardous weather outlook, May 9, 3:20 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
420 AM EDT SAT MAY 9 2009

INZ021-028>031-035>042-045>049-053>057-061>065-069>072-100830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-GREENE-
MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN-LAWRENCE-JACKSON-JENNINGS-
420 AM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WINDS WILL GUST FROM 25 TO 30 MPH FROM LATE MORNING THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER...LIGHTNING IS A
THREAT WITH ANY STORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043-044-051-052-060-067-068-100830-
VERMILLION-PARKE-VIGO-CLAY-SULLIVAN-KNOX-DAVIESS-
420 AM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WINDS WILL GUST FROM 25 TO 30 MPH FROM LATE MORNING THROUGH EARLY
EVENING.

LOWLAND FLOODING IS OCCURRING ALONG PORTIONS OF THE WHITE AND WABASH
RIVERS. SEE THE LATEST HYDROLOGIC STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER...LIGHTNING IS A
THREAT WITH ANY STORM THAT FORMS.

LOWLAND FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE
WHITE AND WABASH RIVERS MOST OF THIS WEEK. THERE MAY BE SOME
IMPROVEMENT BY THIS WEEKEND OR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

HAINES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Knox

When
May 9, 6:00 AM EST to May 11, 10:15 PM EST
Where
Knox County, 2.37 mi SSE of Sandborn to 0.81 mi ESE of Sandborn
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.871, -87.157

The beginnings of a flood occurred along the White River in/near Edwardsport, Indiana. The river crested 0.6 feet above flood stage on May 10th at a reading of 15.6 feet. Flooding of this magnitude typically means the river has expanded into low agricultural fields and North River Road located inside the levees are flooded.

Flood, Daviess

When
May 9, 6:00 AM EST to May 11, 10:15 PM EST
Where
Daviess County, 5.26 mi WNW of Plainville to 5.29 mi NNW of Plainville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.821, -87.244

The beginnings of a flood occurred a few miles east of Plainville, Indiana along the White River. The river crested 0.6 feet above flood stage on May 10th at a reading of 15.6 feet. Flooding of this magnitude typically means the river has expanded into low agricultural fields and Daviess County Road 375 WN is flooded.

Flood, Greene

When
May 9, 8:00 PM EST to May 10, 12:15 PM EST
Where
Greene County, 1.02 mi SSW of Pt Commerce to 0.86 mi SE of Pt Commerce
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.106, -86.975

The beginnings of a flood occurred along the White River in/near Elliston, Indiana. The river crested 0.3 feet above flood stage on May 10th at a reading of 18.3 feet. Flooding of this magnitude typically means the river approached River Road north of County Road 150 West, and some low lying agricultural land began to flood.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176369, 176373, 176362.